Ohio, 2008

Hail in Ohio, June 23, 2008

June 23, 2008 · NWS ILN · 7 events in 5 counties and zones

A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail over portions of Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail over portions of Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 11:54 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 23, 11:54 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1254 PM EDT MON JUN 23 2008

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE TODAY AS A SERIES OF DISTURBANCES
ROTATE AROUND A TROUGH OF LOW PRESSURE OVER THE GREAT LAKES. HIGH
PRESSURE AND DRY AIR WILL RESULT IN TRANQUIL WEATHER ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MSTLY SUNNY SKIES THIS MRNG WITH CU IN BEGINNING STAGES OF DVLPMNT
AS OF 15Z. TEMPS HAD WARMED INTO THE 70S IN MOST LOCATIONS
THROUGHOUT THE OHIO VALLEY.

ONCE AGAIN...FCST UPDATE FOCUSES ON CONVECTIVE POTENTIAL THIS
AFTN. A COUPLE OF DIFFERENCES IN THE MEAN PATTERN EXIST TODAY
VERSUS SAT/SUN THAT SHOULD LIMIT CONVECTIVE COVERAGE THIS
AFTN...ESPECIALLY ACRS SW 1/2 FCST AREA. SHARPENING UPR TROF AXIS
CURRENTLY PROGRESSING THRU FCST AREA. RUC/NAM BOTH INDCG DEEPER
FORCING AND BETTER BL SHEAR WILL BE FOCUSED AHEAD OF S/WV AND EAST
OF OUR REGION (ERN OHIO-WRN/CNTRL PA). THINKING IS MORE ORGANIZED
SVR THREAT WILL EXIST IN THESE AREAS THIS AFTN. BL SHEAR VALUES
THIS AFTN OVER FCST AREA WILL BE GENERALLY WEAK AT 20-25KTS.
HOWEVER...12Z KILN SOUNDING ONCE AGAIN SHOWS A FAVORABLE WBZERO
LVL FOR LRG HAIL...HOVERING AROUND 7.5-8KFT. ALSO MODEL SOUNDINGS
INDCG DELTA THETA-E VALUES WILL BE AT 15-20K THIS AFTN AND WOULD
LEND TO SOME VERY LOCALIZED DMG WIND POTENTIAL WITH COLLAPSING
TSTM CORES.

IN ESSENCE...TODAY MAY BE ABOUT AS TYPICAL A SUMMER DAY AS ONE
WILL SEE IN THE OHIO VALLEY WITH REGARDS TO CONVECTION AS MOST TSTMS
WILL EXHIBIT A MARGINAL SVR POTENTIAL FROM THE ABV PARAMETERS
LISTED AND WILL BE OF THE SUMMER PULSE VARIETY. THE BEST SHOT AT
BETTER ORGANIZATION AND MORE WIDESPREAD SVR POTENTIAL TO TSTMS
WILL EXIST OVER FAR E/NE PORTIONS (PARTICULARLY CNTRL OH AND CMH
AREA) OF THE FCST AREA WHERE HIGHEST 50 POPS WILL BE EMPLOYED.
AS BETTER FORCING SHIFTS AWAY BY MID/LATE AFTN...TSTM COVERAGE
SHOULD BECOME MORE ISOLATED WITH TIME EVENTUALLY PINCHING OFF ERLY
THIS EVNG AS MID LVL WARMING ON BACK SIDE OF TROF PROMOTES A
DVLPG CAP JUST ABV 10KFT.

TWEAKED TEMPS/TDS/RH VALUES/WINDS BASED ON CURRENT OBS. ZONE AND
GRID UPDATES ALREADY OUT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
MIGHT BE A LINGERING STORM IN THE E EARLY...AS SFC HIGH BUILDS
IN THRU SECOND HALF OF THE EVNG...SKIES WILL BECOME MOSTLY CLEAR.
HIGH CROSSES REGION ON TUESDAY.

MODELS BEGIN TO DIVERGE WITH THEIR SOLUTIONS BY WED. 00Z NAM
PUSHES A S/W E INTO THE OH VLY IN NR ZONAL FLOW ON WED....THE GFS
IS MUCH LESS ORGANIZED WITH ANY FEATURE AND KEEPS PCPN W OF THE
REGION. THE ECMWF IS KIND OF A COMPROMISE...SO BROUGHT IN A CHANCE
OF THUNDERSTORMS ON WED AND PUSHED THEM E WED NIGHT. KEPT
EVERYTHING IN THE CHC CATEGORY DUE TO THE UNCERTAINTY.

AS FORE TEMPS...WENT CLOSE TO THE MAV THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A ZONAL PATTERN SETS UP AND EVERY DAY BRINGS A CHANCE FOR SHOWERS
AND THUNDERSTORMS FROM WED MORNING THROUGH SATURDAY WITH THE OHIO
VALLEY UNDER A VERY BROAD TROUGH...WITH OVERALL UNSTABLE PATTERN
MAKING IT DIFFICULT TO TIME ACTIVITY. BETTER CHANCE FOR MORE
WIDESPREAD ACTIVITY COMES ON FRIDAY...AS THE WARM FRONT WHICH
LIFTS THROUGH THE AREA BEGINS THE PUSH ESE THROUGH THE DAY. GFS
AND GFS ENSEMBLE MEAN A LITTLE SLOWER THAN THE ECMWF...THOUGH THE
ECMWF MAINTAINS BETTER RUN TO RUN TIMING CONSISTENCY. HAVE
GENERALLY GONE WITH A MIX BETWEEN THE TWO. CONFIDENCE ON TIMING
STILL FAIRLY LOW...AS ENSEMBLES BECOME VERY SPREAD OUT ON THE
TIMING OF WHEN THE H5 TROF MAKES THE PUSH EAST. KEPT TREND OF
GRADUAL WARMING TO MORE SEASONABLE TO EVEN SLIGHTLY ABOVE NORMAL
BY LATTER PART OF EXTENDED.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCT CONVECTION BEGINNING TO FIRE IN THE CMH METRO IMMEDIATELY
AHEAD OF S/WV TROF. HAVE INSERTED VCTS FOR FIRST FEW HOURS OF FCST
AT BOTH KCMH AND KLCK AS A RESULT. ONCE S/WV TROF SWINGS THRU
LATER THIS AFTN...CONVECTION WILL BECOME MORE ISOLATED IN NATURE
ALONG WITH SFC WINDS SHIFTING TO W/NW. WILL CARRY CB AT KCMH AND
KLCK FOR REMAINDER OF THE AFTN AND FOR ENTIRE AFTN AT THE OTHER
TERMINALS. SFC HI PRES BUILDS INTO OH VLY TONIGHT AS TROF DEPARTS
TO EAST OF REGION. SKIES WILL BECOME MSTLY CLR OVERNIGHT AND WITH
LGT WINDS...EXPECT SHALLOW MVFR (IFR AT KLUK) GROUND FOG TOWARDS
DAYBREAK. LIKELY TO SEE SOM DIURNAL CU DVLPMNT ON TUES WITH NW FLO
AND SUBTLE THERMAL TROF ACRS REGION.

OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY THROUGH FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...RYAN
SHORT TERM...RYAN/SITES
LONG TERM...JDR
AVIATION...RYAN
Hazardous weather outlook, Jun 23, 4:14 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
514 AM EDT MON JUN 23 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-240915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
514 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY. A FEW OF
THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Ross

When
June 23, 1:00 PM EST to 1:06 PM EST
Where
Ross County, 0.8 mi NNW of Rittenours
Measured
1 in hail
Property damage
$8,000
Reported by
Public
Coordinates
39.240, -82.838

Hail, Greene

When
June 23, 1:22 PM EST to 1:26 PM EST
Where
Greene County, Wilberforce
Measured
1 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.720, -83.880

Hail, Greene

When
June 23, 1:46 PM EST to 1:50 PM EST
Where
Greene County, 0.87 mi NW of Xenia
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
39.690, -83.940

Hail, Fairfield

When
June 23, 1:52 PM EST to 1:57 PM EST
Where
Fairfield County, 0.69 mi S of Rushville
Measured
1 in hail
Property damage
$8,000
Reported by
Public
Coordinates
39.760, -82.430

Hail, Greene

When
June 23, 2:00 PM EST to 2:04 PM EST
Where
Greene County, 1 mi NNW of Jamestown
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.662, -83.740

Hail, Pike

When
June 23, 2:33 PM EST to 2:37 PM EST
Where
Pike County, 1.48 mi NNW of Elm Grove
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
39.070, -83.180

Hail, Scioto

When
June 23, 3:35 PM EST to 3:39 PM EST
Where
Scioto County, 1.28 mi ESE of Eden Park
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.760, -82.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105532, 105533, 105534, 105535, 105536, 105538, 105537.